Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 52, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 1, 2024, 7:35 PM CDT for 4 counties in Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2024, 7:35 PM CDT (00:35 UTC)
- Expired
- Apr 1, 2024, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 4:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -179 m²/s²
- 0-3 km storm-relative helicity
- -167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:20 PM CDT, 1 hour 15 minutes earlier. Its key messages:
- Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight.
- Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight.
- Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces.
- Near-freezing temperatures are forecast Wednesday through Friday nights.
- Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday.
Area forecast discussion, Apr 1, 6:20 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 620 PM CDT Mon Apr 1 2024 .KEY MESSAGES... - Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight. - Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight. - Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces. - Near-freezing temperatures are forecast Wednesday through Friday nights. - Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday. && .DISCUSSION... Issued at 318 PM CDT Mon Apr 1 2024 The warm front has been slowing making progress northward today and currently runs east-west from just south of Jacksonville to just south of Paris. Despite some storms producing outflow already and nudging front southward near SPI, expect the front to surge northward over the next few hours to be near PIA-BMI-DNV by 6 PM. Expect thunderstorms to increase in coverage, especially in the vicinity of the warm front, by late afternoon. With effective shear of +50 kts and MLCAPE of 1000-2000 J/kg south of the front, severe storms are quite favorable. While models have storms off and on this afternoon, the most organized (exhibiting high updraft helicity) look to be most favored around 6 pm or later. Central IL south of Jacksonville to Paris is currently in an Enhanced Risk...with a Slight Risk north of that to Macomb to Bloomington and east to the IN border. With storms likely firing in the vicinity of the front and moving generally eastward, multiple rounds of storms are possible over central IL late today and tonight. Storms to the west may grow upscale into a line of storms later in the night and push east across central IL eventually. The hires models indicate a reasonable worst case scenario (LPMM) being a swath of 3-4" of rain east-west across central IL centered over Lincoln/Springfield, with locally higher amounts. This supports a Flash Flood Watch that has been issued through 1 PM tomorrow. The surface low moves through the area late tonight, with another round of showers/storms late in the morning and through the mid afternoon hours. Expect MLCAPE of 1000-2000 J/kg and over 50 kts of deep shear once again. Currently, a Marginal Risk for severe weather exists in the eastern counties for Tuesday ahead of the cold front, which should clear the southeastern zones by late afternoon. Southwest winds will be strong tomorrow ahead of the cold front in the east as well, where a Wind Advisory may be needed. Tuesday night, expect the front to usher in some rather cold air, -6C at 850 mb. The low will be in lower MI come Wednesday morning, with rain/snow wrapping around the low in a backside TROWAL...possibly bringing some light snow accumulations to the northern parts of central IL including the Peoria and BloNo areas. Have kept accumulations rather light for now, but the potential exists for up to an inch of snow late Tues night/early Wed morning. The snow combined with gusty northwest winds may make for significant change in the weather for the commute on Wednesday morning. The wrap-around precipitation should end late Wednesday night across the area but another chilly day is on tap for Thursday (similar to Wednesday with highs in the mid 40s). An upper ridge then moves into the area for Saturday, ahead of another upper low that will move east into the plains states. Showers and storms will return to the area for Sunday, with highs near 70 back in the area by Monday. Knutsvig && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 620 PM CDT Mon Apr 1 2024 The TAFs for the 00Z issuance highlight an area of showers and thunderstorms that will intensify over the next couple of hours. We currently see an area of light rain/showers across central IL. But expect thunderstorms to increase in the vicinity of this area of precipitation. Expect periods of showers and storms through the night tonight, with the best chance for thunder coming early, through 06Z. Will amend to add TS to TAFs later in 2-3 hours if models and trends support TS at specific terminals. Expect IFR conditions to return tonight as well in the areas that have improved. Winds will pick up in the afternoon tomorrow as well, with gusts to 30 kts possible. Will add to later TAFs as certainty increases. Knutsvig && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday afternoon for ILZ037-038-041>057- 061>063-066>068-071>073. &&
Hazardous weather outlook, Apr 1, 3:32 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 332 PM CDT Mon Apr 1 2024 ILZ027>031-036>038-022045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 332 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Multiple rounds of scattered thunderstorms are expected this evening into tonight. A few of the storms will be capable of producing hail to near quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest wind gusts of 35-45 mph are expected on Wednesday. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. ILZ040>053-022045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon- 332 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected this afternoon into tonight. Severe weather is possible during the afternoon and evening, with large hail and damaging wind gusts the primary risks. An isolated tornado cannot be ruled out near and south of the I-72 corridor. In addition, rainfall amounts of 1 to 3 inches through tonight could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Breezy northwest wind gusts of 35-45 mph are expected on Wednesday. Low temperatures near freezing Thursday and Friday mornings may cause some damage to early emerging vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. ILZ054>057-061>063-066>068-071>073-022045- Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 332 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected this afternoon and tonight. Severe weather is possible, with large hail, damaging winds, and a few tornadoes possible. In addition, rainfall amounts of 1 to 3 inches through tonight may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of severe weather is possible Tuesday, late morning into the afternoon, with large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening into tonight. Erwin
In the hours before
Local storm report, Apr 1, 1:42 PM CDT, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
142 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM Rain 2 WSW Henry 41.10N 89.38W
04/01/2024 M1.11 Inch Marshall IL Cocorahs
Cocorahs station IL-MH-5 Henry 1.4 SW.
1045 AM Rain Henry 41.11N 89.36W
04/01/2024 M1.10 Inch Marshall IL Public
&&Local storm report, Apr 1, 2:30 PM CDT, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
230 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Lightning Metamora 40.79N 89.36W
04/01/2024 Woodford IL Emergency Mngr
Lightning struck and damaged building by
Metamora Golf Course. Power Outage.
&&Local storm report, Apr 1, 6:56 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
656 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Rain Taylorville Airport 39.53N 89.33W
04/01/2024 M1.51 Inch Christian IL AWOS
&&
ErwinLocal storm report, Apr 1, 7:00 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
700 PM CDT Mon Apr 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 3 NW Assumption 39.55N 89.09W
04/01/2024 M1.25 Inch Christian IL Public
&&
BMDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:00 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt, Shelby | 30 min |
| Apr 1, 7:15 PM CDT | Flash Flood Warning | ILX | Macon, Moultrie, Shelby | 4 hr |
| Apr 1, 8:34 PM CDT | Flash Flood Warning | ILX | Clark, Edgar | 2 hr |
| Apr 2, 2:42 AM CDT | Wind Advisory | ILX | Champaign, Clark, Coles, Cumberland, Douglas, Edgar and 1 more | 17 hr |
| Apr 2, 9:09 AM CDT | River Flood Warning | ILX | Clay, Richland | 13 days |
| Apr 2, 10:00 AM CDT | River Flood Warning | ILX | Fulton, Knox | 11 hr |
| Apr 2, 11:17 AM CDT | Flash Flood Watch | ILX | Sangamon | 11 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.